Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 36, NWS Albany, NY

July 2, 2005Washington County, New York

NWS Albany, NY issued this flash flood warning at Jul 2, 2005, 12:00 AM EDT for Washington County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2005, 12:00 AM EDT (04:00 UTC)
Expired
Jul 2, 2005, 6:00 AM EDT
In force
6 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Washington County, NY

The radar

The Albany radar (KENX), 99 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 4.0 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 030400
FFWALY
NYC115-031000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1200 AM EDT SAT JUL 2 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 600 AM EDT

* AT 617 PM EDT...EMERGENCY OFFICIALS REPORTED THE HADLOCK POND 
DAM...ON A TRIBUTARY OF HALFWAY CREEK IN WASHINGTON COUNTY...FAILED. 
SEVERE FLOODING HAS OCCURRED ON THE STREAM BELOW THE DAM. STATE 
ROUTE 149 IS CLOSED BETWEEN STATE ROUTE 9 L AND US ROUTE 4 IN FORT 
ANN. NUMEROUS OTHER LOCAL ROADS ARE CLOSED AS WELL.     

FLOODING IS LIKELY ON THE HALFWAY CREEK DOWN TO FORT ANN AND A 
SIGNIFICANT RISE IS LIKELY TO OCCUR ON THE CHAMPLAIN CANAL BETWEEN 
FORT EDWARD AND WHITEHALL. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS ALREADY OCCURRING AND 
YOU SHOULD MOVE TO HIGHER GROUND AWAY FROM THE AFFECTED STREAMS. 

LAT...LON 4332 7361 4332 7345 4350 7345 4350 7364

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 9:10 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 1, 9:10 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
910 PM EDT FRI JUL 1 2005

.UPDATE 910 PM...UPDATE ZONES TO REMOVE WATCH.  HAVE LEFT ENHANCED
WORDING IN FOR ONGOING CONVECTION.  ACTIVITY WITH OUR WARNING HAS
WEAKENED BUT UPSTREAM WARNINGS CONTINUE IN KBGM AREA.

&&
ZONES OUT EARLY...DUE TO THE WATCH. INCLUDED A REST OF THE
AFTERNOON. OTHER PRODUCTS BEING SHIPPED OUT.

.SYNOPSIS...A STRONG COLD FRONT...WORKING IN WESTERN NEW YORK
STATE...WILL SWEEP ACROSS OUR REGION THROUGH THE EVENING HOURS. WE
STILL EXPECT STRONG TO LOCALLY SEVERE THUNDERSTORMS TO DEVELOP
ALONG AND AHEAD OF THE FRONT. AFTER THE COLD FRONT PUSHES TO OUR
EAST...CANADIAN HIGH PRESSURE...BUILDING TO OUR SOUTH...WILL BRING A
MUCH DRIER AND COOLER AIR MASS FOR THE BEGINNING OF THE HOLIDAY
WEEKEND.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY)...AFTER A SLOW START...SOME
CONVECTION HAS BEEN FIRING UP TO THE EAST OF THE PRE-FRONTAL
TROUGH....WHICH IS IN CENTRAL NEW YORK STATE AND OF COURSE THE COLD
FRONT...STILL JUST TO THE WEST OF WESTERN NEW YORK STATE. THESE
ROGUE STORMS IN MONTGOMERY COUNTY HAVE GROWN TO SEVERE LIMITS (PER
RADAR) AND HAVE SHOWN SOME MODERATE CONVERGENCE AND ROTATION. CELL
VIL IS UP TO 67...HIGHER THAN OUR VIL OF THE DAY WHICH IS AT 57.
ALREADY HAVE FIRED OFF A FEW SVRS. THE WHOLE AREA HAS BEEN INCLUDED
IN A SEVERE THUNDERSTORM WATCH UNTIL 9 PM. THE ATMOSPHERE IS
DESTABILIZING...AND WE HAVE SOME PRETTY HEALTHY
HELICITIES...ESPECIALLY IN AND AROUND THE MID HUDSON VALLEY.
MITIGATING FACTORS INCLUDE A NOT SO STEEP H8-H5 LAPSE RATE...BUT
EVEN THAT SHOULD INCREASE WITH TIME. OUR AREA COMES UNDER RR REGION
OF THE UPPER JETLET BY LATE IN THE DAY.

THE COLD FRONT IS FORECAST TO CROSS OUR REGION BETWEEN 00Z-05Z.
AFTER THAT...GOOD SUBSIDENCE AND DRYING SHOULD BRING CLEARING AND
MUCH MORE COMFORTABLE CONDITIONS. IN FACT THE MET NOS STILL ONLY GO
AROUND 70 FOR HERE TOMORROW. HOWEVER EVEN THE COOLER NAM GIVES A H8
TEMPS OF NO LOWER THAN ABOUT 10C SO BELIEVE THESE VALUES ARE TOO LOW
GIVEN THE TIME OF YEAR. WENT CLOSER TO WARMER FWC/MET
VALUES...ACTUALLY THROUGHOUT THE SHORT TERM. EITHER WAY SATURDAY AND
ESPECIALLY SUNDAY...LOOK STELLAR. THE COOL NIGHTS WILL ALLOW US TO
GIVES THOSE AIR CONDITIONERS A REST.

BY INDEPENDENCE DAY...A SOUTH TO SOUTHWEST WIND WILL PUMP SOMEWHAT
WARMER AND MORE HUMID WEATHER BACK OUR WAY...BUT IT SHOULD NOT BE AS
UNBEARABLE AS WHAT WE HAVE ENDURE IN THIS STRETCH.

&&

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...AFTER A QUIET SPELL
THROUGH INDEPENDENCE DAY...ANOTHER COLD FRONT AND UPPER LEVEL TROUGH
WILL APPROACH FROM THE NORTHWEST AND WILL BREAK THE BACK OF ANY
IMPENDING HEAT WAVE. THE LATEST GFS ACTUALLY SHOWS A TENDENCY FOR A
CUTOFF LOW TO TRY TO FORM ON BY LATE TUESDAY AND LINGER THROUGH
WEDNESDAY. WILL KEEP CHANCES IN FOR TUESDAY AND WEDNESDAY AND SLIGHT
CHANCES ON THURSDAY...ALTHOUGH THE AFOREMENTIONED FRONT AND UPPER
AIR LOW LOOKS TO SLIDE EAST BY THAT DAY.

&&

.AVIATION...THE MAIN CONCERN WILL BE CONVECTION INTO EVENING. A LINE
OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION LATE IN
THE AFTERNOON OR EARLY EVENING. LOCALLY STRONG WIND GUSTS COULD
REACH 40 KNOTS OR MORE BETWEEN ABOUT 20Z AND 01Z. IF STRONG
WINDS/HAIL OR CLOUD TO GROUND LIGHTNING AFFECT KALB...A AWW WILL BE
ISSUED. AFTER FROPA WINDS WILL SHIFT TO THE WEST-NORTHWEST AND ANY
CLOUDS WILL DISSIPATE. WE WILL BE LOOKING AT VFR CONDITION THROUGH
AT LEAST SATURDAY WITH UNRESTRICTED VISIBILITIES.
&&

.HYDROLOGY...WHILE THE PRIMARY THEME UNTIL THIS EVENING SHOULD NOT
BE FLASH FLOODING...THERE COULD VERY WELL BE SOME VERY LOCALIZED
FLOODING. IN FACT...A FFW HAS ALREADY BEEN ISSUED FOR EASTERN
MONTGOMERY COUNTY WHERE RADAR ESTIMATED TWO INCHES OF RAINFALL COULD
BE FALLING PER HOUR. PWS WILL CREEP BACK TOWARD 2 INCHES. SOME BACK
BUILDING IS POSSIBLE. WITH TIME...THE CELLS SHOULD START MOVING MORE
QUICKLY WITH TIME BUT UNTIL THEN...COULD  BE LOOKING AT SOME
ADDITIONAL LOCALIZING FLOODING. MEANWHILE...AVERAGE RIVER BASIN
RAINFALL IS PROJECTED TO BE AROUND HALF AN INCH...WHICH MEANS LARGER
STEM RIVERS SHOULD NOT BE AFFECTED MUCH (IF AT ALL). AFTER THE COLD
FRONT AND STORMS MOVES TO OUR EAST...DRY WEATHER AND NO HYDRO
PROBLEMS ARE EXPECTED THROUGH THE HOLIDAY WEEKEND. THE NEXT CHANCE
OF THUNDERSTORMS IS NOT UNTIL NEXT TUESDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE THUNDERSTORM WATCH-001-013-020100
MA...SEVERE THUNDERSTORM WATCH-001-025-020100
NY...SEVERE THUNDERSTORMS WATCH-
032-033-038>043-047>054-058>061-063>066-
082>084-020100
VT...SEVERE THUNDERSTORM WATCH-013>015-020100

&&

SYNOPSIS...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...KOLECI
HYDROLOGY...HWJIV
Hazardous weather outlook, Jul 1, 9:08 PM EDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
908 PM EDT FRI JUL 1 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-2
908 PM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...FRIDAY NIGHT...
SCATTERED THUNDERSTORMS WILL CONTINUE UNTIL MIDNIGHT WITH THE SEVERE
THREAT DIMINISHING.

.DAYS TWO THROUGH SEVEN...SATURDAY TO FRIDAY...
TUESDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
ANY WIND...HAIL...OR RAINFALL REPORTS WILL BE APPRECIATED.

In the hours before

Special weather statement, Jul 1, 9:26 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
926 PM EDT FRI JUL 1 2005

NYZ038>040-020200-

...A LINE OF STRONG THUNDERSTORMS MOVING ACROSS MONTGOMERY...HERKIMER
AND FULTON COUNTIES...

AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF
ST. JOHNSVILLE...OR ABOUT 7 MILES SOUTH OF LITTLE FALLS...AND MOVING
EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
ST. JOHNSVILLE BY 940 PM EDT
FORT PLAIN BY 945 PM EDT
CANAJOHARIE BY 950 PM EDT
EPHRATAH BY 955 PM EDT

RAINFALL AMOUNTS OF A QUARTER OF AN INCH TO A HALF AN INCH WILL BE
POSSIBLE WITH THIS LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE
COLD FRONT.

TAW/HWJIV
Special weather statement, Jul 1, 9:47 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
947 PM EDT FRI JUL 1 2005

NYZ047-020215-

...A LINE OF STRONG THUNDERSTORMS MOVING INTO SCHOHARIE COUNTY...

AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING...SMALL
HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND HEAVY
RAIN.  THESE STORMS WERE LOCATED 6 MILES NORTHWEST OF SUMMIT...OR
ABOUT 11 MILES WEST OF COBLESKILL...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
RICHMONDVILLE BY 955 PM EDT
COBLESKILL BY 1000 PM EDT
BREAKABEEN BY 1010 PM EDT
MIDDLEBURGH AND 6 MILES SOUTHWEST OF SCHOHARIE BY 1015 PM EDT

RAINFALL AMOUNTS WILL RANGE FROM A FEW TENTHS OF AN INCH TO A HALF
AN INCH.

TAW/HWJIV
Special weather statement, Jul 1, 10:16 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1016 PM EDT FRI JUL 1 2005

NYZ040-047-048-020245-

...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH SCHOHARIE AND
MONTGOMERY COUNTIES...AND INTO SCHENECTADY COUNTY...

AT 1013 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH...FREQUENT LIGHTNING  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM FORT JOHNSON TO COBLESKILL...OR ALONG A
LINE EXTENDING FROM AMSTERDAM TO COBLESKILL...AND MOVING EAST AT 25
MPH.

THUNDERSTORMS WILL BE NEAR...
HAGAMAN BY 1025 PM EDT
SCHOHARIE AND CENTRAL BRIDGE BY 1030 PM EDT
DUANESBURG AND DELANSON BY 1045 PM EDT

RAINFALL AMOUNTS WILL RANGE FROM TWO TENTHS OF AN INCH...TO A HALF
AN INCH FROM THIS LINE OF SHOWERS AND THUNDERSTORMS.

TAW/HWJIV/ELH
Special weather statement, Jul 1, 10:20 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1020 PM EDT FRI JUL 1 2005

NYZ040-048-049-020245-

...A STRONG THUNDERSTORM IN MONTGOMERY AND SCHENECTADY COUNTIES...

AT 1017 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF
DELANSON...OR ABOUT 8 MILES SOUTHWEST OF AMSTERDAM...AND MOVING EAST
AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
DELANSON BY 1025 PM EDT
DUANESBURG BY 1030 PM EDT
ROTTERDAM JUNCTION BY 1035 PM EDT
SCOTIA BY 1040 PM EDT
ROTTERDAM...SCHENECTADY...NISKAYUNA AND ALPLAUS BY 1045 PM EDT
Special weather statement, Jul 1, 10:55 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1055 PM EDT FRI JUL 1 2005

CTZ001-013-NYZ066-020345-

...A STRONG THUNDERSTORM IN DUTCHESS AND LITCHFIELD COUNTIES...

AT 1048 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR DOVER PLAINS...OR ABOUT 14 MILES NORTH OF SHERMAN...AND MOVING
EAST AT 45 MPH.

THE THUNDERSTORM WILL BE NEAR...
CORNWALL BRIDGE POTTERY AND CORNWALL BRIDGE BY 1100 PM EDT
6 MILES NORTH OF LITCHFIELD BY 1115 PM EDT
TORRINGTON BY 1120 PM EDT
WINSTED BY 1125 PM EDT
NEW HARTFORD BY 1130 PM EDT

GGG/VTK
Special weather statement, Jul 1, 11:28 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1128 PM EDT FRI JUL 1 2005

NYZ053-054-020400-

...A STRONG THUNDERSTORM IN RENSSELAER COUNTY...

AT 1126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...
FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
WYNANTSKILL...OR ABOUT OVER RENSSELAER...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
WEST SAND LAKE BY 1135 PM EDT
AVERILL PARK BY 1140 PM EDT
7 MILES SOUTH OF GRAFTON BY 1150 PM EDT
BERLIN BY 1155 PM EDT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:30 PM EDTSevere Thunderstorm WarningALYAlbany, Saratoga60 min
Jul 1, 10:34 PM EDTSevere Thunderstorm WarningALYSchenectady48 min
Jul 1, 10:49 PM EDTSevere Thunderstorm WarningALYAlbany56 min
Jul 1, 10:50 PM EDTFlash Flood WarningALYRensselaer, Saratoga3 hr

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.